rimonabant – Risks too high

Rimonabant (also known as Acomplia) is a drug which is used to treat obese patients with a risk of developing diabetes.

As I blogged about a month or so ago, the drug is considered controversial. There is now evidence to suggest that one in every ten people that take the drug suffer from some kind of psychiatric side-effect.


We say this is too high! Mental health issues are not taken seriously enough, and any drug which has this much potential to cause psychiatric side-effects should be banned (as it is already in the USA).

Treating diabetes and obesity related cardiovascular disease is important, but not at the risk of causing suicidal thoughts, depression, and, in one known case, self-harm.


It is time for some joined up thinking when it comes to medication which effects how our brain functions. The organisations and bodies that licence drugs need to be better prepared to stop harmful drugs reaching patients. This habit of stopping drugs which have now been used , and done harm, for some time has to be replaced by a more efficient system.

Anti-Depressants: When Should You Withdraw?

A large proportion of people who have suffered from anxiety and depression have been offered anti-depressants such as Prozac, lexapro and Celexa. A percentage of these people will not have taken the drugs for any length of time. There are often tolerance and side effect issues that cause many people to cease using the drugs at an early stage and seek alternatives.

But for those who are lucky enough to tolerate the drugs well, or who feel side effects at first but wait for them to subside, often these drugs can prove very effective. That leads us to the biggest question of all:

When is it time to stop taking SSRI’s?

Well, doctors tend to advise that you keep taking a stable, therapeutic dosage of the drug for at least six months after you feel better. It is important that you stay on the dose your doctor has prescribed you and only change the dose under supervision from them. Often, after six months to a year have passed your doctor (who should be inviting you back frequently for check ups) might well suggest that it’s time to think about coming off the drugs.

If you’ve been feeling good while taking the drugs, in some cases feeling calmer and more relaxed than you have felt for years, your first thought of this suggestion might well be one of fear. What if the symptoms come back? What if I feel worse?

Fear Not.

Stopping the drugs in one go (often called “Cold Turkey”) is not at all recommended. Instead it is important to taper of the drugs and in doing so correctly it is quite possible that you won’t feel and major ill-effects. If you do feel something, a flash of anxiety, a bit of low mood, or some other withdrawal symptom, then speak to your doctor about it. It might be a good idea to slow your withdrawal or plateau at the same dose for some time.

Will my old symptoms come back?

That depends what action you have been taking while you were on the drugs. If you have done nothing in terms of therapy, and your situation has not changed, then the symptoms may return. After all SSRI’s are not a cure, they are symptomatic relief only. If on the other hand you have invested time (and money) making positive changes in your life, and dealing with triggers and causes of anxiety and depression, then this will be an important experiment to see if you have lessened or eradicated your symptoms. Remember, you won’t really know if you don’t try!

If I change my mind, can I go back on SSRI’s?

Yes. There is a rumour circulating on the Internet that SSRI drugs don’t work as well the second time round. I have done some research and this seems to be based purely on hear say and gossip. Actually if they worked once then the chances are they will work again. If anyone KNOWS and RESEARCH that suggests otherwise, please let me know! I suspect that this kind of rumour was started by people who’s treatment failed or took a setback for one reason or another, possible due to external circumstances.

Does it matter when I come off the drugs?

Ideally, you taper off the drugs when the rest of your life is stable. I.E, you work and home life is going smoothly. If your life is particularly hard or difficult, why not invest some time making it easier and dealing with problems, before you withdraw from the drugs? Also, why not come off the drugs in spring  or summer? Generally we feel better at those times of year.

To sum up, if you have been on the drugs for more than six months and feel good, why not start to think about it!

Worst SSRI’s for weight gain

In response to the ongoing discussion about weight gain when taking Selective Serotonin Reuptake Inhibitors (SSRIs) I have added this post as I recently read some information that I found interesting.

Many people who take SSRI’s for depression or anxiety suffer weight gain as a result. Indeed it is a common reason for people to prematurely break-off from otherwise beneficial treatment. But in truth, appearance is so key to modern life that it is no surprise that people who are already suffering from mood disorders don’t want to get fat. This could lead to more depression!
It is important to point out that when taking SSRI’s, weight gain can be mitigated against in more or less the same ways you would avoid gaining weight under normal circumstances. A good balanced diet with plenty of fresh fruit and vegetables and not too much saturated fat and sugars as found in junk food, and of course some exercise. You will also find that exercise helps with depression as this article shows. Seeings that you will have to talk to your doctor about the medication anyway, why not ask him or her to do a quick fitness assessment and check what level of exercise your body can take.

I was interested last week when I got an email from revolution health that linked to an article on their site about SSRI’s that are known to cause weight gain. It is one of the most common questions I am asked so I am always on the look out for new material.

The table below shows what the article said, but I disagree with much of it. I personally have taken Celexa and found that it caused weight gain to the tune of 10KG! The table also shows escitalopram to be likely to cause weight gain. This is odd because citalopram (Celexa) and escitalopram (Lexapro) are almost identical. In the article and American academic stated that weight gain might be a sign that the drugs were having an effect. The professionals I have spoken to disagreed with this and thought that the point of view was outdated. I am not qualified to pass judgement on this. I would say though that the best indicator of efficacy when using SSRI anti-depressants is that the patients mood lifts!

These common drugs are likely to cause some weight gain – but that doesn’t mean they definitely will!:

  • Paxil (paroxetine)
  • Marplan (isocarboxazid)
  • Lexapro (escitalopram)

According to the article on Revolution Health these drugs generally don’t cause weight gain (in my experience some definitely do!):

  • Prozac (fluoxetine)
  • Luvox (fluvoxamine)
  • Zoloft (sertraline)
  • Celexa (citalopram)
  • Wellbutrin (buproprion)

I would be interested to here of other people’s experiences with SSRI’s and weight gain. You can email me info@anxiety2calm.com or leave a reply on this blog!

Related Articles

Folic Acid for depression

Moves are afoot in the UK to add folic acid to bread in order to cut depression. The supplement has long been popular with pregnant women and those trying to get pregnant as it is strongly believed to safeguard foetuses against condition such as spinabifida. It has also been suggested that it can help prevent strokes.

Now research by York University in the UK has suggested that folic acid can help the brain produce the feel good neurotransmitter Serotonin. Although it is not necessarily believed that low folate levels in the body cause depression, it does seem that there is some link between them.

So, now various questions arise:

Will the proposed additions to bread be of sufficient quantity to prevent depression in a significant number of people?

Will this help depressed people recover from their illness?

Should depressed people start taking a folic acid supplement?

Would doing this effect any medication that a sufferer might already be taking?

Might folic acid also have an effect on other mood disorders such as anxiety?

The last question is an interesting point. Common sense suggests that anything that has an effect on Serotonin levels would be useful for any issue that was effected by low Serotonin. However, some SSRI anti-depressants are clearly prescribed for depression but not anxiety. It may turn out that some people’s anxiety can be improved while others will be unhelped by this move.

Answers to the above questions on a postcard please!!!!